Statins are efficient lipid lowering drugs for treatment of dyslipidemia, one of the main risk factors for atherosclerosis, and have the benefits of preventing cardiovascular diseases. Although they are considered to be safe, frequently prescribed and well tolerated, statin associated muscle symptoms are the most common undesirable effects caused of statin discontinuation. From the observational studies, this undesirable effect rate from using statin to muscle was at 10% to 15% of total treated patients, ranging from mild myalgia, myopathy to more severe muscle symptoms with significant creatine kinase (CK) elevations. The most severe pattern of Statin-Associated Muscle symptom (SAM) is “rhabdomyolysis” which may result in acute renal failure, disseminated intravascular coagulation and death. This article aims to review the epidemiology, the mechanism of action, and the differentiate of statin-associated muscle symptoms. The exact pathophysiology of SAM is not fully described. The healthcare professional team must have the role to evaluate and diagnose the symptom whether it relates to statin drug or not. Surrounded factors should have been considered both patient factors (age, genetics, co-morbidities) and factors of drug (statin characteristics, metabolism). Management options for SAM include statin switching (to low dose or more hydrophilic), hold or discontinuation and/or need for additional therapy. Furthermore, the benefits and risks for taking statin drugs should be considered together with the appropriate treatment plan for each patient.
statin, statin-associated muscle symptom, creatine kinase, myalgia, myopathy, management of SAM
Department of Pharmacy Practice, Faculty of Pharmaceutical Sciences, Payathai Road,
Chulalongkorn University, Bangkok 10330, Thailand.
email: [email protected]